Hail, Monona
- When
- September 14, 3:55 PM CST
- Where
- Monona County, Moorhead
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.933, -95.867
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT TUE SEP 14 2004 .DISCUSSION... MAIN FORECAST CONCERN REMAINS TSTMS COVERAGE/INTENSITY TNGT ALONG WITH FLOODING POTENTIAL NERN ZONES. SHORT TERM...A FAVORABLE SYNOPTIC SETUP FOR AN ACTIVE WEATHER PATTERN OVER CWA TNGT. MOISTURE IN PLACE WITH PRECIPITABLE WATER ABV 1.5 INCHES PER 12Z OAX SOUNDING. 850 MB THETA E ADVCTN CONTS OVR MUCH OF THE CWA MUCH OF TNGT WITH PRECIP WATER RMNING HIGH THRU 12Z. IN ADDITION...JET ASSOCD WITH STRONG UPR TROF TO OUR WEST WL COUPLE WITH RIGHT ENTRANCE REGION OF JET SEGMENT OVR NRN PLAINS AND PROVIDE UPWARD MOTION TO GO ALONG WITH LOWER LVL FORCING WITH SFC-850 MB BOUNDARY CONVERGENCE. WL GO SCT/CATEGORICAL POPS MOST SECTIONS TNGT. FAVORABLE SHEAR EXISTS FOR SVR STORMS INITIALLY AT LEAST WITH MAIN EMPHASIS SHIFTING TWD HEAVY RAIN LATER THIS EVENING. LAST NGT SAW SOME 3+ INCH RAIN AMOUNTS NERN NEBR FM NW THRU NE OF OFK. ALTHOUGH HEAVIEST RAIN TNGT COULD BE SHIFTED SLIGHTLY SE OF THAT AREA...3 HR FLASH FLOOD INDICES HAVE BEEN LOWERED TO 1-2 INCHES SVRL NERN COUNTIES. WL ISSUE FLASH FLOOD WATCH ACROSS A FEW COUNTIES OVER NERN NEBRASKA AND MENTION HEAVY RAIN ALSO OVR A FEW COUNTIES S OF THAT AREA WHERE HEAVY RAIN IS POSSIBLE BUT INDICES HIGH ENOUGH DUE TO A SVRL WEEK DRY PD SO THAT FLOODING IS LESS LIKELY. ADJUSTED TEMPS SLGTLY UP SERN ZONES WHERE FRONTAL PASSAGE MAY NOT BE UNTIL WED AM. FRONT AND UPR TROF SHOULD SWEEP PCPN CHCS TO OUR E WED AFTN AND TRENDED POPS DOWN IN THE AFTN AND JUST LINGERED POPS AFT 18Z FAR ERN COUNTIES. LOW CLOUDS WL PRBLY WRAP AROUND SYSTEM FIRST PART OF THE DAY...BUT LATEST META SUGGESTING SOME BREAKUP LIKELY IN THE AFTN TO ALLOW READINGS TO RECOVER INTO THE LOWER 70S. DRY AND MODERATING TEMPS THEN STILL ON TRACK THURSDAY INTO FRIDAY AND AS NEXT UPR TROF APPROACHES EARLY NEXT WEEK...READINGS SHOULD WARM A LTL ABOVE OPERATIONAL MEX GUIDANCE THIS WEEKEND AND POSSIBLY COULD BE SIMILAR TO THOSE OBSERVED THIS PAST WEEKEND. WONT GO QUITE THAT WARM YET...BUT DID BOOST A LTL. STILL SOME QUESTION ON HOW FAST NEXT TROF MOVS INTO THE PLAINS TWD DAY 7...BUT LATEST OPERATIONAL GFS AND ECMWF WERE SIMILAR WITH IT APPROACHING WRN NEBR MONDAY. REMOP ALSO SHOWED A HIGH MEASURE OF PREDICTABILITY WITH THIS SOLUTION. FEEL IVAN MAY OPEN ENOUGH AND WEAKEN ENOUGH SO THAT STRONGER LARGE SCALE TROF MAY INFLUENCE PLAINS WX BY DAY 7 TO ALLOW IT TO MOVE INTO CWA AND INCLUDED MODEST POPS AND COOLER TEMPS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH 09Z FOR PIERCE...CEDAR...WAYNE AND THURSTON COUNTIES. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1148 AM CDT TUE SEP 14 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1148 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST TONIGHT ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS...PARTICULARLY DURING THE EARLY EVENING HOURS. MODEST ENVIRONMENTAL SHEAR OVER THE REGION SUGGEST THAT ISOLATED TORNADOES WILL BE POSSIBLE TOO. ALSO...OCCASIONAL HEAVY RAINFALL MAY BE EXPERIENCED ACROSS PORTIONS OF THE OUTLOOK AREA TONIGHT...LEADING TO AREAS OF FLASH FLOODING AS A STALLED FRONTAL BOUNDARY HANGS TIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY MORNING BEFORE THE SYSTEM SHIFTS SOUTHEAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. DEE
The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421735.